Format

Send to

Choose Destination
Intern Med. 2017;56(4):455-459. doi: 10.2169/internalmedicine.56.7754. Epub 2017 Feb 15.

The Dramatic Recovery of a Patient with Biguanide-associated Severe Lactic Acidosis Following Thiamine Supplementation.

Author information

1
Department of Cardiovascular Medicine, Tohoku University Graduate School of Medicine, Japan.

Abstract

Biguanides are a drug of choice for the treatment of type 2 diabetes mellitus. Although they can cause lactic acidosis in susceptible patients with predisposing risk factors, the incidence of lactic acidosis is reported to be very low when they are used properly. We herein present a case of biguanide-associated severe lactic acidosis complicated with thiamine deficiency that was provoked without predisposing factors for thiamine deficiency. Diabetic patients taking biguanide may be predisposed to thiamine deficiency, even when there is no evidence of risk factors, and the high-dose administration of thiamine may be essential in the treatment of this otherwise under-recognized disorder.

PMID:
28202871
PMCID:
PMC5364202
DOI:
10.2169/internalmedicine.56.7754
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic Icon for PubMed Central
Loading ...
Support Center